Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jan 22, 2018, 1:27 PM CST for 4 counties in Illinois. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 22, 2018, 1:27 PM CST (19:27 UTC)
- Expired
- Jan 22, 2018, 2:15 PM CST
- In force
- 48 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Logan County, IL, Menard County, IL, Morgan County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 57 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 1:35 PM CST | HAIL 0.75 | Pleasant Plains, IL | |
| Jan 22, 2:25 PM CST | HAIL 0.75 | 2 E Athens, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
876 WUUS53 KILX 221927 SVRILX ILC107-129-137-167-222015- /O.NEW.KILX.SV.W.0001.180122T1927Z-180122T2015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Lincoln IL 127 PM CST MON JAN 22 2018 The National Weather Service in Lincoln has issued a * Severe Thunderstorm Warning for... Eastern Menard County in central Illinois... Southwestern Logan County in central Illinois... Northwestern Sangamon County in central Illinois... East central Morgan County in west central Illinois... * Until 215 PM CST * At 127 PM CST, a severe thunderstorm was located near New Berlin, or 9 miles west of Springfield, moving northeast at 55 mph. HAZARD...60 mph wind gusts and quarter size hail. SOURCE...Trained weather spotters. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Springfield, Sherman, Petersburg, Athens, Williamsville, New Berlin, Pleasant Plains, Greenview, Loami, Curran, Berlin, Cantrall, Capital Airport, Salisbury, Farmingdale, Lincolns New Salem, Fancy Prairie and Sweetwater. This includes the following highways... Interstate 55 between mile markers 102 and 110. Interstate 72 between mile markers 80 and 92. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3961 8994 3977 9000 4012 8978 3994 8949 TIME...MOT...LOC 1927Z 216DEG 50KT 3980 8983 HAIL...0.88IN WIND...60MPH $$ 07
3 follow-up statements
304
WWUS53 KILX 221941
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
141 PM CST MON JAN 22 2018
ILC107-129-137-167-222015-
/O.CON.KILX.SV.W.0001.000000T0000Z-180122T2015Z/
Menard-Logan-Sangamon-Morgan-
141 PM CST MON JAN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CST
FOR EASTERN MENARD...SOUTHWESTERN LOGAN...NORTHWESTERN SANGAMON AND
EAST CENTRAL MORGAN COUNTIES...
At 141 PM CST, a severe thunderstorm was located near Pleasant
Plains, or 11 miles northwest of Springfield, moving northeast at 55
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Springfield, Sherman, Petersburg, Athens, Williamsville, New Berlin,
Pleasant Plains, Greenview, Loami, Curran, Berlin, Cantrall, Capital
Airport, Salisbury, Farmingdale, Lincolns New Salem, Fancy Prairie
and Sweetwater.
This includes the following highways...
Interstate 55 between mile markers 102 and 110.
Interstate 72 between mile markers 80 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3961 8994 3977 9000 4012 8978 3994 8949
TIME...MOT...LOC 1941Z 203DEG 48KT 3986 8983
HAIL...1.00IN
WIND...60MPH
$$
07621
WWUS53 KILX 221956
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
156 PM CST MON JAN 22 2018
ILC137-222006-
/O.CAN.KILX.SV.W.0001.000000T0000Z-180122T2015Z/
Morgan-
156 PM CST MON JAN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MORGAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3963 8992 3981 8993 4012 8978 3994 8949
TIME...MOT...LOC 1956Z 209DEG 39KT 3984 8984
$$
ILC107-129-167-222015-
/O.CON.KILX.SV.W.0001.000000T0000Z-180122T2015Z/
Menard-Logan-Sangamon-
156 PM CST MON JAN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CST
FOR EASTERN MENARD...SOUTHWESTERN LOGAN AND NORTHWESTERN SANGAMON
COUNTIES...
At 156 PM CST, a severe thunderstorm was located near Pleasant
Plains, or 11 miles west of Springfield, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Springfield, Sherman, Petersburg, Athens, Williamsville, New Berlin,
Greenview, Loami, Curran, Berlin, Cantrall, Capital Airport,
Salisbury, Farmingdale, Lincolns New Salem, Fancy Prairie and
Sweetwater.
This includes the following highways...
Interstate 55 between mile markers 102 and 110.
Interstate 72 between mile markers 83 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3963 8992 3981 8993 4012 8978 3994 8949
TIME...MOT...LOC 1956Z 209DEG 39KT 3984 8984
HAIL...1.00IN
WIND...60MPH
$$
07093
WWUS53 KILX 222015 RRA
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
215 PM CST MON JAN 22 2018
ILC107-129-167-222025-
/O.EXP.KILX.SV.W.0001.000000T0000Z-180122T2015Z/
Menard-Logan-Sangamon-
215 PM CST MON JAN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MENARD...SOUTHWESTERN
LOGAN AND NORTHWESTERN SANGAMON COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.
LAT...LON 3963 8992 3981 8993 4012 8978 3994 8949
TIME...MOT...LOC 2015Z 216DEG 50KT 4003 8966
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 11:55 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Jan 22, 11:55 AM CST, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1155 AM CST Mon Jan 22 2018 .UPDATE... Issued at 1055 AM CST Mon Jan 22 2018 Line of showers and thunderstorms from this morning has moved eastward into IN. Some persistent low stratus remains over the eastern half of the state on vis sat imagery. Significant clear slot around the approaching storm system moving into IL. Enough llvl moisture in place to result in some low stratocu development. How quickly the clear slot clouds over as well as how dense will likely impact the extent of minimal instability that develops. Cooler air is wrapping around the system, if not the larger cold airmass back to the NW, countering the attempted warm air advection with the southerly winds. Likely to remain gusty through the afternoon. Minor updates to the forecast will continue, but leaving the afternoon chances for showers and thunderstorms. && .SHORT TERM...(Today and tonight) ISSUED AT 323 AM CST Mon Jan 22 2018 08z/2am surface analysis shows 1000mb low over northeast Kansas...with warm front extending E/NE to southern Lake Michigan. A band of showers with a few embedded thunderstorms has developed within the warm sector of the system well ahead of an approaching cold front. Latest radar imagery shows widespread showers/thunder along and west of the I-55 corridor...with the convection tracking N/NE. Based on radar timing tools, it appears most of the precip will be east of I-55 by 12z, then will exit into Indiana between 15z and 18z. Once this initial band departs, a pronounced mid- level dry slot will bring partial clearing and a period of dry weather from late morning through mid-afternoon. After that, the big question will be if any additional convection will develop along the advancing cold front late this afternoon. Due to partial sunshine and surface dewpoints in the middle to upper 50s, SBCAPEs will reach 400-600J/kg...while 0-6km bulk shear values range from 50-70kt. Despite this high shear/moderate instability environment, the main mitigating factor for convection later today will be a lack of deep-layer moisture. Some high-res models such as the NAM12, HRRR, and WRF-NMM suggest widely scattered showers/storms will develop along the front across the Illinois River Valley after 21z...then will quickly track E/NE late this afternoon into the early evening. Meanwhile, other models such as the WRF-ARW and GFS show virtually no precip. At this point, will focus highest PoPs during the morning hours as the main band of precip passes, then will include low chance late this afternoon as the cold front approaches. Any storms that fire this afternoon could potentially produce gusty winds and small hail. High temperatures today will climb well into the 50s. The cold front will sweep through central Illinois this evening, followed by a return to colder conditions overnight. Overnight low temperatures will bottom out in the lower to middle 30s. Meanwhile, wrap around moisture associated with surface low pressure tracking into the Great Lakes will spill into west- central Illinois this evening...then will spread E/NE to the Indiana border toward midnight. The thermal profile will initially be warm enough to support rain through the evening, then will cool sufficiently to produce a rain/snow mix overnight. Any snow accumulation will be quite minor, amounting to little more than a couple tenths of an inch along/north of a Rushville to Bloomington line. .LONG TERM...(Tuesday through Sunday) ISSUED AT 323 AM CST Mon Jan 22 2018 A few rain/snow showers will linger across the NE KILX CWA Tuesday morning, followed by cool/dry weather by afternoon. Forecast soundings suggest clearing will be slow and will likely not occur until Tuesday night. Main weather story will be the windy and colder conditions as temperatures hover in the 30s and brisk northwesterly winds gusting 25-30mph create wind-chills in the 20s. Winds will gradually subside by Wednesday, but the cool conditions will continue as highs remain mostly in the 30s. After a short-wave trough passes on Wednesday, upper heights will begin to rise as another wave coming onshore across California induces downstream ridging over the Midwest. End result will be a marked warming trend for central Illinois, with highs returning to the 50s by Friday. 00z Jan 22 models have all quickened the arrival of the late week system, with FROPA occurring on Saturday. ECMWF no longer develops a substantial wave along the departing front on Sunday, so its solution is more progressive...like the previous runs of the GFS/GEM. As a result, PoPs will be largely confined to the Friday night through Saturday time-frame...with Sunday now appearing cool/dry. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1146 AM CST Mon Jan 22 2018 Clear slot around approaching low moving into Central IL and creating non-homogeneous flight categories. As fast as the LIFR cigs clear, MVFR cigs redevelop after a brief scattered deck. South winds mainly gusting to 25kts, but llvl winds translated down in CMI to 30-35kts. Borderline LLWS out of criteria now... but winds just off the surface (1500ft) to 40kts with the approach of the low. TS development in the clear slot still showing with some of the cu in high res short term models...will keep to VCTS as the coverage is not necessarily limited...but the instability is limited enough to curb widespread thunder. Return of low clouds later this evening under cyclonic flow of system. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HJS SHORT TERM...Barnes LONG TERM...Barnes AVIATION...HJS
Hazardous weather outlook, Jan 22, 11:29 AM CST, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1129 AM CST Mon Jan 22 2018 ILZ027>031-036>038-041>046-048-051>056-061-231200- Champaign-Christian-Coles-De Witt-Douglas-Fulton-Knox-Logan-Macon- Marshall-Mason-McLean-Menard-Moultrie-Peoria-Piatt-Sangamon- Shelby-Stark-Tazewell-Vermilion-Woodford- 1129 AM CST Mon Jan 22 2018 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few thunderstorms are possible from mid afternoon into early evening. Some of these storms may be strong to severe. Locally damaging winds up to 60 mph is the primary threat. However, a brief tornado touchdown can't be ruled out. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... No hazardous weather is anticipated at this time. .SPOTTER INFORMATION STATEMENT... There is a small chance that spotter activation may be needed late this afternoon or early this evening, mainly between 3 pm and 6 pm. ILZ040-047-049-050-057-062-063-066>068-071>073-231200- Cass-Clark-Clay-Crawford-Cumberland-Edgar-Effingham-Jasper- Lawrence-Morgan-Richland-Schuyler-Scott- 1129 AM CST Mon Jan 22 2018 This Hazardous Weather Outlook is for portions of east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few thunderstorms are possible from mid afternoon into early evening. Organized severe weather is not anticipated at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... No hazardous weather is anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Auten
In the hours before
Local storm report, Jan 22, 7:39 AM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
739 AM CST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HEAVY RAIN GERMANTOWN HILLS 40.77N 89.47W
01/22/2018 M1.18 INCH WOODFORD IL BROADCAST MEDIA
FROM WMBD
&&
BAKLocal storm report, Jan 22, 7:48 AM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
748 AM CST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN HAVANA 40.30N 90.06W
01/22/2018 M1.11 INCH MASON IL CO-OP OBSERVER
0600 AM HEAVY RAIN VIRGINIA 39.95N 90.21W
01/22/2018 M1.40 INCH CASS IL CO-OP OBSERVER
&&
JRPLocal storm report, Jan 22, 8:09 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
809 AM CST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 5 NW PEORIA 40.80N 89.68W
01/22/2018 M1.09 INCH PEORIA IL CO-OP OBSERVER
&&
JRPLocal storm report, Jan 22, 10:31 AM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1031 AM CST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 5 NNE ARENZVILLE 39.95N 90.34W
01/22/2018 M1.63 INCH CASS IL COCORAHS
&&
JRPLocal storm report, Jan 22, 11:41 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1141 AM CST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN HAVANA 40.30N 90.06W
01/22/2018 M1.11 INCH MASON IL CO-OP OBSERVER
0600 AM HEAVY RAIN VIRGINIA 39.95N 90.21W
01/22/2018 M1.40 INCH CASS IL CO-OP OBSERVER
0645 AM HEAVY RAIN GERMANTOWN HILLS 40.77N 89.47W
01/22/2018 M1.18 INCH WOODFORD IL BROADCAST MEDIA
FROM WMBD
0700 AM HEAVY RAIN 5 NNE ARENZVILLE 39.95N 90.34W
01/22/2018 M1.63 INCH CASS IL COCORAHS
0800 AM HEAVY RAIN 5 NW PEORIA 40.80N 89.68W
01/22/2018 M1.09 INCH PEORIA IL CO-OP OBSERVER
&&
JRPLocal storm report, Jan 22, 1:27 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
127 PM CST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL NEW BERLIN 39.73N 89.91W
01/22/2018 M1.00 INCH SANGAMON IL LAW ENFORCEMENT
&&
25The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 1:29 PM CST | Severe Thunderstorm Warning | ILX | Logan, Mason, Menard, Sangamon | 46 min |
| Jan 22, 1:54 PM CST | Special Weather Statement | ILX | Peoria, Tazewell | 51 min |
| Jan 22, 2:14 PM CST | Special Weather Statement | ILX | Logan, Menard, Tazewell, Woodford | 46 min |
| Jan 22, 2:37 PM CST | Special Weather Statement | ILX | Marshall, Peoria, Tazewell, Woodford | 38 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.